Nebraska, 2022

Dust Storm and Hail in Nebraska, May 12, 2022

May 12, 2022 · NWS LBF · 13 events in 6 counties and zones

A fast moving cold front brought severe thunderstorms across portions of central into north central Nebraska during the afternoon hours of May 12. Thunderstorm wind gusts up to 90 MPH and ping pong ball sized hail was reported.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$200,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A fast moving cold front brought severe thunderstorms across portions of central into north central Nebraska during the afternoon hours of May 12. Thunderstorm wind gusts up to 90 MPH and ping pong ball sized hail was reported. As the front lifted across the area later in the afternoon into the early evening hours, a dust storm developed. Visibilities were as low as a quarter mile and led to a multi vehicle accident along highway 30 in western Lincoln county. Strong wind gusts were also reported behind the exiting front with gusts up to 75 MPH reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 12, 1:23 PM CST, 3 minutes earlier.

Area forecast discussion, May 12, 1:23 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
223 PM CDT Thu May 12 2022

.SHORT TERM...(This evening through Friday night)
Issued at 222 PM CDT Thu May 12 2022

Surface low pressure will move through central Nebraska and into
eastern South Dakota by tonight and drag a cold front through the
region. The front currently extends southward through western
Nebraska and there is quite a gradient in temperatures with readings
well into the 80s ahead of the front but only in the 50s from the
sandhills and Pine Ridge into the panhandle.

Convection continues to fire ahead of the cold front along the
dryline and significant instability has pooled ahead of the boundary
with CAPE values approaching 4000J/Kg into southeast South Dakota
and 0-3km bulk shear values at or above 40kt. This is a favorable
environment to support convection and expect upscale growth of
current activity as it spreads into eastern Nebraska with a
continued threat of large hail and damaging wind until the cold
front pushes everything off to our east early this evening.

Synoptic forcing and dynamic energy is rich with a favorable upper
jet structure and sharp trof driving surface features. This is
enhancing low level wind flow and conditions will remain quite
blustery both ahead and behind the front, and expect a good amount
of wind across the area through Friday afternoon. Guidance is
showing another short wave rotating around the upper trof and
bringing some mid level moisture in from the northwest. Bufkit model
soundings are also showing some small amount of elevated
instability. With so much dry air lower in the boundary layer near
the surface expect mainly virga from some elevated cumulus towers
but the likelihood of anything reaching the ground is slim so will
maintain a dry forecast through the end of the workweek.

.LONG TERM...(Saturday through Thursday)
Issued at 222 PM CDT Thu May 12 2022

Ensemble guidance indicates a sluggish pattern with a western trof
gradually giving way to a ridge by early next week, with
opportunities for short wave energy to undercut the ridge. So after
dry conditions Friday and through the first part of the weekend, a
frontal boundary will waver around the High Plains and become a
corridor for convective development through the first part of next
week with periods of showers and thunderstorms. Timing and location
of convection, as well as any potential severe threat will become
more clear in the coming days.

Temperatures will be at or above normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1232 PM CDT Thu May 12 2022

VFR conditions will continue through the next 24 hours. Winds will
increase this afternoon out of the west with gust of 30kts
possible. Winds may switch a little more west northwesterly this
evening with winds still remaining gusty around 20 to 30 kts,
decreasing overnight to around 10 kts. Winds increasing across
western and northern Sandhills late tomorrow morning, gust up to
25 kts possible out of the west. There will also be some brief low
level wind shear tonight around 45 kts. As far as thunderstorm
chances there may be some thunderstorms across the eastern portion
of the forecast area, generally east of highway 83. Thunderstorm
chances will be mainly this afternoon into the early evening
hours.

&&

.FIRE WEATHER...
Issued at 222 PM CDT Thu May 12 2022

Critical fire weather conditions will persist into this evening
across southwest Nebraska zone 210 with near critical conditions
elsewhere in a persistent warm and dry air airmass. Southerly winds
will abruptly shift to the west with gusts at or above 45mph late
this afternoon as a cold front moves thorugh. Humidity recovery
tonight will be very poor with values ranging from 45% in the
southwest to 60% far north.

Near critical conditions are expected Friday. No headline is planned
at the moment as the lowest humidity and highest winds are not
colocated. Humidity recovery Friday night will be poor as well with
values generally 50 to 60%. Elevated fire weather exists Saturday,
mainly in the southwest, where humidity is the greater concern.
Monday and beyond, periodic precipitation chances exist and the fire
weather threat appears relatively low.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for NEZ210.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Gomez
FIRE WEATHER...MBS
Hazardous weather outlook, May 12, 10:49 AM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1149 AM CDT Thu May 12 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-131700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1149 AM CDT Thu May 12 2022 /1049 AM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms will develop near Highway 183 this
afternoon, then grow and intensify as they move east through the
evening. Some storms may be strong or severe over north central
Nebraska. The main threats are very large hail and damaging
winds, although a brief tornado is also possible.

The combination of very warm temperatures, very dry air, and
breezy west winds will result in critical fire weather conditions
for southwest Nebraska. A Red Flag Warning is in effect for fire
zone 210.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Near critical fire weather conditions are anticipated Friday due
to continued breezy winds and dry air.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The Grand Island radar (KUEX), 117 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 high wind, 2 hail, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Custer

When
May 12, 1:26 PM CST
Where
Custer County, 9.9 mi SSW of Mason City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.100, -99.380

Thunderstorm wind gusts were estimated at 60 MPH at this location.

Hail, Custer

When
May 12, 1:28 PM CST
Where
Custer County, 0.69 mi S of Ansley
Measured
1.5 in hail
Reported by
Public
Coordinates
41.270, -99.380

Thunderstorm Wind, Garfield

When
May 12, 1:53 PM CST
Where
Garfield County, 2.07 mi S of Burwell
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.750, -99.130

Thunderstorm wind gust estimated at 70 MPH at this location.

Thunderstorm Wind, Garfield

When
May 12, 1:55 PM CST
Where
Garfield County, Burwell
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
COOP Observer
Coordinates
41.780, -99.130

On the west side of Burwell, the roof of a 15 by 15 foot horse barn was blown off the building. Numerous trees were uprooted in Burwell. At the Garfield County Fairgrounds, the roof was blown off the grandstand.

Hail, Garfield

When
May 12, 2:05 PM CST
Where
Garfield County, 15.57 mi NNE of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.990, -99.020

Thunderstorm Wind, Garfield

When
May 12, 2:05 PM CST
Where
Garfield County, 15.57 mi NNE of Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.990, -99.020

Thunderstorm wind gusts were estimated at 60 MPH at this location. Tree limbs up to 12 inches in diameter were down.

Thunderstorm Wind, Boyd

When
May 12, 2:15 PM CST
Where
Boyd County, 6.11 mi W of Naper
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.960, -99.200

Thunderstorm wind gusts were estimated at 60 MPH at this location along with half inch diameter hail.

Thunderstorm Wind, Holt

When
May 12, 2:29 PM CST
Where
Holt County, 0.86 mi SE of Ewing
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
42.260, -98.340

Thunderstorm wind gust of 88 MPH measured by a MESONET.

Thunderstorm Wind, Holt

When
May 12, 2:30 PM CST
Where
Holt County, 4.18 mi N of Page
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.460, -98.410

Thunderstorm wind gusts estimated at 80 MPH blew over a semi truck injuring the driver.

Dust Storm, Lincoln

When
May 12, 2:56 PM CST to 3:00 PM CST
Where
Lincoln forecast zone
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

A fast moving cold front, brought a dust storm to portions of southwestern Nebraska. Near zero visibility led to a multi vehicle accident near mile marker 160, 3 miles east of Sutherland.

High Wind, Lincoln

When
May 12, 3:35 PM CST
Where
Lincoln forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 69 MPH was reported at the North Platte Regional Airport.

High Wind, Lincoln

When
May 12, 3:44 PM CST
Where
Lincoln forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

An estimated, non-thunderstorm wind gust of 75 MPH was reported at this location.

High Wind, Eastern Cherry

When
May 12, 4:28 PM CST
Where
Eastern Cherry forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 60 MPH was measured at the Valentine Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021024, 1021019, 1021021, 1021022, 1021020, 1021027, 1021025, 1021026, 1021023, 1021028, 1021194, 1021193, 1021195.